Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 19, NWS Marquette, MI

September 17, 2017Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 17, 2017, 4:34 AM EDT for Alger County, Michigan. It took effect at Sep 17, 2017, 2:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2017, 4:34 AM EDT (08:34 UTC)
In effect from
Sep 17, 2017, 2:00 PM EDT
Expired
Sep 17, 2017, 9:00 PM EDT
In force
7 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

854 
WHUS43 KMQT 170834
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
434 AM EDT SUN SEP 17 2017

MIZ006-180100-
/O.NEW.KMQT.BH.S.0019.170917T1800Z-170918T0100Z/
ALGER-
434 AM EDT SUN SEP 17 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE 
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR 
THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

ROLFSON

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 3:30 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 17, 3:30 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
330 AM EDT Sun Sep 17 2017

.SHORT TERM...(This evening through Sunday)
Issued at 257 PM EDT SAT SEP 16 2017

Early morning clouds pushed east of the area, and has resulted in a
partly sunny afternoon. Southerly flow has allowed surface
conditions to warm back above seasonal conditions with highs in the
upper 70s to lower 80s. Morning convection upstream across Wisconsin
has since weakened, but the cloud remnants are beginning to approach
the western Upper Peninsula. Dewpoints are also remaining elevated
this afternoon in the lower to middle 60s, resulting in some
increased humidity. For the remainder of this afternoon and
evening clouds will be on the increase. The trough of low pressure
that has produced the clouds and precip will slide
north/northeast across Northern Minnesota into Western Ontario.
Instability late this afternoon and early evening does not look
overly exciting, but there could be enough to support a few
stronger storms to develop mainly along the western half of the
U.P.

The wrinkle or challenge for strong development could be the path of
the low pressure, which would place the U.P. in a slightly more
diffluent zone and the environment could be less favorable later
this evening. Nonetheless the dynamics/forcing could still warrant a
few storms through tonight from west to east, ending shortly before
daybreak Sun across the eastern U.P. Overnight lows will once again
remain mild due to the thick cloud cover and areas of rain. So have
lows in the upper 50s to lower 60s, but this could be more low/mid
60s.

Frontal boundary will be progressive and push thru the U.P. by mid-
morning Sun, ushering in slightly cooler and more seasonal airmass
to the U.P. with highs Sun afternoon in the 60s to lower 70s. The
pressure gradient will tighten slightly and could produce some gusty
winds at times through the afternoon, then decrease closer to sunset
Sun.

.LONG TERM...(Monday through Saturday)
Issued at 329 AM EDT SUN SEP 17 2017

Overall, the upper-level pattern through the extended will start off
fairly progressive, but then will transition to more persistent
southwesterly flow through the end of the week and weekend as
ridging sets up across much of the eastern CONUS and longwave
troughing dominates the western CONUS. This will favor a brief cool
down through the early part of the week, but then the return of
above normal temperatures. There will be periodic chances for
showers and thunderstorms through the first half of the week, but
then as we transition towards the end of the week and through the
weekend, depending on where the baroclinic zone sets up
precipitation could become more prevalent at times.

Monday looks to be the coolest day of the week, with seasonable
temperatures expected as highs climb into the mid to upper 60s
across the area. As a weak shortwave lifts across the Upper Great
Lakes region, expect showers to push west to east across the area
late in the day and into the overnight hours. By Tuesday, longwave
troughing will continue to dig across the western CONUS with warm
air advection beginning to lift northeast across the region. As a
result, heights will rise throughout the day, giving way to a drier
weather, and temperatures will increase a few degrees compared to
Monday.

On Wednesday, a lobe of vorticity embedded within longwave troughing
will lift northeast across the Upper Mississippi Valley. This will
push a cold front across Upper Michigan Wednesday into Thursday,
bringing back chances for showers and thunderstorms. With mixed-
layer instability progged to increase to around 1000-1500 J/kg ahead
of the cold front, with the highest values expected to nose into
southern portions of Upper Michigan, there should be plenty of
potential for thunderstorm growth. In fact, with deep layer shear
increasing to at least 30 knots, a few storms may be on the strong
side. Coverage wise, the better forcing and moisture transport will
lift northeast of the area over Lake Superior, so convection across
the interior portions of Upper Michigan should be more scattered
than widespread. By Thursday morning, the cold front is expected to
slow its southward push and lift back north across the area by
Friday morning as return flow develops quickly ahead of
strengthening southwest flow aloft. This will favor a slight chance
for showers and perhaps a few rumbles of thunder as the front lifts
back north Thursday into Friday.

Friday through much of the weekend, we will remain in the warm
sector out ahead of another cold front progged to slowly push east
across Upper Michigan towards the end of the weekend. Temperatures
will push into the lower 80s in some locations as 850mb temperatures
climb back up to around 18 to 20C. There is some uncertainty in
regards to how precipitation chances will play out towards the end
of the work week and through the weekend, with the GFS being much
faster with the frontal passage than the Canadian and ECMWF. Given
the southwest flow aloft, tend to favor the slower progression with
the frontal boundary. Cannot rule out periodic chances for showers
and perhaps thunderstorms each day, but overall the best chance
looks to be towards the end of the weekend mainly out west.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 133 AM EDT SUN SEP 17 2017

A cold front moving in from the west will bring scattered showers
and thunderstorms through west and central Upper Michigan overnight.
TS coverage/probability will be greatest near IWD and diminish
eastward toward SAW where only VCSH was mentioned. There is enough
low level moisture associated with the front to drop cigs to MVFR
over the region overnight and possibly to IFR at KIWD. Drier air
will then quickly move in today with conditions improving to VFR
by late morning or early afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 257 PM EDT SAT SEP 16 2017

Winds of 20 to 30 knots will persist through this afternoon, but
with clouds increasing expect winds to diminish to 10 to 20 kt later
this evening from the south/southwest.

By Sunday morning, expect the winds to pick back up to around 20 to
30 knots as a cold front pushes east across the lake. Winds will
relax to around or less than 15 knots by early Monday morning
through Tuesday. By Wednesday winds will increase to 20 to 25 knots
briefly, and then will be around 20 knots through the end of next
week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Beachler
LONG TERM...Ritzman
AVIATION...JLB
MARINE...Beachler
Hazardous weather outlook, Sep 16, 3:47 PM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
347 PM EDT Sat Sep 16 2017

MIZ001>007-009>014-084-085-172000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
347 PM EDT Sat Sep 16 2017 /247 PM CDT Sat Sep 16 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening over western Upper
Michigan. The potential of thunderstorms will expand across the
rest of Upper Michigan tonight. Some of the thunderstorms over
far western Upper Michigan could produce gusty winds and small
hail late this afternoon and evening.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft county into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over central Upper Michigan on Sunday.

On Sunday, there is a high swim risk for the Lake Michigan
beaches of Schoolcraft county and for the Lake Superior beaches
of Alger County.

Patchy frost is possible over interior western Upper Michigan
Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-172000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
347 PM EDT Sat Sep 16 2017 /247 PM CDT Sat Sep 16 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across Lake Superior through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over the east half of Lake Superior on
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-172000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
347 PM EDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:22 PM EDTSmall Craft AdvisoryMQT34 hr
Sep 17, 8:09 AM EDTSpecial Weather StatementMQTDelta, Menominee51 min

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.